Related Experiment Video
Updated: Oct 3, 2026

Chemotherapy-induced Vascular Toxicity - Real-time In vivo Imaging of Vessel Impairment
Published on: January 7, 2015
Hypersensitivity reaction to doxorubicin
Abstract:
A 42-year-old woman with synovial sarcoma developed a skin flare during doxorubicin therapy. With a subsequent dose, erythema, urticaria, and asthma occurred, despite pretreatment with antihistamines. Skin flares occur in about three percent of patients receiving doxorubicin. Rarely, generalized urticaria, angioneurotic edema, or anaphylaxis occur. Local reactions may represent molecular extravasation through vessels, or histamine release from mast cells or basophils. Generalized reactions may involve alternative complement-activation pathways. Pretreatment with antihistamines or corticosteroids sometimes is helpful in preventing recurrences.
Related Concept Videos
Drug Toxicity: Allergic Reactions
Allergic Reactions: Anaphylaxis
Hypersensitivity Reactions: Cytolytic Reactions
Hypersensitivity Reactions: Delayed Hypersensitivity Reactions
Drug toxicity: Idiosyncratic Reactions
Hypersensitivity Reactions: Immune-Complex Reactions

